California, 2012

High Wind in California, October 22, 2012

October 22, 2012 · NWS VEF · 1 event in 1 county or zone

A Pacific low pressure system brought isolated high winds to the Mojave Desert and Owens Valley.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A Pacific low pressure system brought isolated high winds to the Mojave Desert and Owens Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Oct 22, 7:11 PM PST, 3 hours 31 minutes earlier.

Area forecast discussion, Oct 22, 7:11 PM PST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
811 PM PDT MON OCT 22 2012

.SYNOPSIS...BREEZY TO WINDY CONDITIONS WILL BE SEEN THROUGH
WEDNESDAY AS A PACIFIC STORM MOVES ACROSS THE REGION. IN ADDITION
LIGHT RAIN SHOWERS WITH SNOW IN THE HIGHER ELEVATIONS IS POSSIBLE
ACROSS THE SOUTHERN SIERRA AND THE CENTRAL NEVADA MOUNTAINS.
WEDNESDAY WILL LIKELY BE THE COOLEST DAY OF THE WEEK WITH
TEMPERATURES 5 TO 10 DEGREES BELOW NORMAL BEFORE IMPROVING
CONDITIONS ARE SEEN DURING THE END OF THE WEEK.
&&

.UPDATE...STRONG DOWNSLOPE WINDS HAVE YET TO MATERIALIZE IN THE LEE
OF THE SOUTHERN SIERRA IN INYO COUNTY. BASED ON 03 UTC SURFACE
PRESSURE GRADIENTS BETWEEN THE CENTRAL CALIFORNIA COAST AND BISHOP
AS WELL AS LATEST 00Z NAM OUTPUT DO NOT HAVE MUCH CONFIDENCE THAT
HIGH WIND WARNING GUSTS WILL OCCUR TONIGHT. THEREFORE...HAVE
DOWNGRADED THE HIGH WIND WARNING TO A WIND ADVISORY THROUGH 4 AM
TUESDAY MORNING. LOCALIZED GUSTS OF 40 TO 50 MPH POSSIBLE NEAR
CANYON OPENINGS. THE LATEST OBSERVATIONS WITHIN RED ROCK CANYON AND
SURROUNDING SPRING MOUNTAINS STILL INDICATE SOME WIND GUSTS IN
EXCESS OF 50 MPH OCCURRING. THIS WINDS MAY PERSIST WELL INTO EARLY
TUESDAY MORNING SO HAVE EXTENDED THE WIND ADVISORY THROUGH 4 AM
TUESDAY. ELSEWHERE...THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE AS
WIND SPEEDS CONTINUE TO DIMINISH. UPDATED PRODUCTS HAVE BEEN
ISSUED.
&&

.PREV DISCUSSION...
302 PM PDT MON OCT 22 2012

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...UPPER TROUGH OVER
THE WEST COAST WILL SLOWLY SHIFT EAST DURING THE SHORT TERM WITH THE
TROUGH AXIS GENERALLY BEING CENTERED OVER THE NORTHERN ROCKIES BY
12Z THURSDAY. IN THE MEANTIME...FIRST SHORT WAVE NOTED EARLIER HAS
PUSHED ACROSS THE SOUTHERN SIERRA WITH THE MODELS INDICATING ANOTHER
WAVE ROTATING THROUGH THE REGION ON TUESDAY AND THEN ANOTHER WAVE ON
WEDNESDAY ALONG WITH THE MAIN TROUGH SHIFTING EAST. ALTHOUGH LIGHT
SNOW HAS BEEN REPORTED IN THE HIGHER ELEVATIONS OF THE SIERRA
TODAY...LITTLE ACCUMULATION HAVE BEEN SEEN. LITTLE INCREASE IN
OVERALL MOISTURE ANTICIPATED AS THIS SYSTEM MOVES ACROSS THE
AREA...THUS WILL KEEP HIGH END POPS ACROSS THE SOUTHERN SIERRA FOR
TONIGHT AND THEN SLIGHT CHANCE TO CHANCE POPS OVER THE NORTHERN
MOUNTAINS THROUGH WEDNESDAY...BUT LIMITED IF ANY ACCUMULATIONS OF
RAIN OR SNOW.

THE MAIN IMPACT OF THIS SYSTEM WILL CONTINUE TO BE WINDS. FOR TODAY
WINDS HAVE BEEN FAIRLY SLOW TO DEVELOP BUT OVERALL LOOK FOR CURRENT
ADVISORIES TO VERIFY FOR LATE AFTERNOON/EVENING. AT THE SAME
TIME...DOWNSLOPE WINDS PER THE CURRENT HIRES MODELS ARE STILL
POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING AND WILL CONTINUE
WITH THE CURRENT HIGH WIND WARNING FOR PORTIONS OF INYO COUNTY
CALIFORNIA. 12Z GFS/NAM AND HIRES MODELS INDICATE THAT WINDS WILL
DECREASE TONIGHT...THEN LIKELY INCREASE TO THE WINDY CRITERIA ONCE
AGAIN ON TUESDAY...GUST STAY BELOW ADVISORY LEVELS MOST AREAS. ON
WEDNESDAY...HOWEVER AS THE MAIN TROUGH SLIDES ACROSS THE
AREA...ADVISORY LEVEL WINDS MAY ONCE AGAIN FORM ACROSS THE WESTERN
MOHAVE DESERT. WILL ADDRESS THIS IN LATER PACKAGES TO ALLOW FOR
THE CURRENT WIND PRODUCTS TO EXPIRE.

ALONG WITH THE WINDS/PRECIPITATION...TEMPERATURES WILL CONTINUE TO
COOL THROUGH THE SHORT TERM. WITH THE EXCEPTION OF THE EXTREME
NORTHWEST PORTION OF THE CWA WHERE TEMPERATURES ARE ABOUT 15 DEGREES
LOWER TODAY THAN SUNDAY...TEMPERATURES ARE EXPECTED TO COOL AREAWIDE
10-15 DEGREES BY WEDNESDAY. THIS WILL RESULT IN TEMPERATURES BEING
5-10 DEGREES BELOW NORMAL.
&&

.LONG TERM...THURSDAY THROUGH MONDAY...NORTHWEST FLOW WILL DEVELOP
THURSDAY BEHIND AN EXITING UPPER TROUGH. THERE COULD STILL BE A FEW
SHOWERS IN NORTHERN LINCOLN COUNTY THURSDAY ASSOCIATED WITH THE
EXITING TROUGH...ESPECIALLY IF THE DEEPER AND SLOWER NAM12 WERE TO
VERIFY. I LEANED TOWARD THE MORE SHALLOW AND FASTER SOLUTIONS OF THE
GFS/ECMWF/GEM AND LOWERED POPS SO THAT ONLY A FEW HIGHER ELEVATION
SITES HAVE ANY WEATHER MENTIONED. NORTHERLY SURFACE WINDS WILL START
TO DEVELOP BEHIND THE TROUGH THURSDAY AND WILL INTENSIFY THURSDAY
NIGHT INTO FRIDAY MORNING AS A SURFACE HIGH DEVELOPS OVER NORTHEAST
NEVADA AND STRENGTHENS THE NORTHERLY GRADIENT. AS USUAL THE COLORADO
RIVER VALLEY WILL SEE THE STRONGEST NORTH WINDS AND A LAKE WIND
ADVISORY MAY BE EVENTUALLY NEEDED FOR LAKE MOHAVE THURSDAY NIGHT AND
FRIDAY. THE NORTHERLY WINDS WILL ALSO BRING DRY AND CONTINUED COOL
CONDITIONS TO THE AREA WITH HIGH TEMPERATURES REMAINING 5 TO 10
DEGREES BELOW NORMAL. A DRY WEST NORTHWEST FLOW WILL BE OVER THE
AREA SATURDAY WITH SOME HIGH CLOUDS AND TEMPERATURES WARMING A BIT.
MODEL SOLUTIONS DIFFER WITH THE OVERALL PATTERN SUNDAY AND MONDAY
WITH EITHER A WESTERLY FLOW OR SOME TYPE OF RIDGING. REGARDLESS...IT
LOOKS LIKE BOTH DAYS WILL BE DRY WITH MAYBE SOME THIN HIGH CLOUDS
AND TEMPERATURES A LITTLE ABOVE NORMAL.
&&

.AVIATION...FOR MCCARRAN...SOUTH TO SOUTHWEST WINDS AROUND 20KTS
WITH GUSTS AROUND 30KTS THROUGH ABOUT 06Z THIS EVENING. WIND SPEEDS
WILL GRADUALLY DECREASE OVERNIGHT REMAINING FROM SOUTH TO SOUTHWEST.
WINDS TUESDAY WILL BE FROM THE SOUTH TO SOUTHWEST 10-12KTS WITH
GUSTS TO 20KTS. CLOUD COVER WILL CONSIST OF SCT-BKN CIRRUS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTH TO SOUTHWEST WINDS THROUGH THIS EVENING WITH
SPEEDS 15-25KTS AND GUSTS 30-40KTS. THE STRONGEST WINDS ARE EXPECTED
OVER PORTIONS OF INYO...ESMERALDA...NYE...AND LINCOLN COUNTIES WHERE
GUSTS TO AROUND 40KTS ARE LIKELY. THERE WILL ALSO BE DOWNSLOPE WINDS
OVER THE EASTERN SLOPES OF THE SOUTHERN SIERRA FROM UNTIL ABOUT 16Z
TUESDAY WHERE WEST WINDS GUSTING 60-70 MPH ARE POSSIBLE. THIS WILL
ALSO CAUSE SIGNIFICANT MECHANICAL TURBULENCE IN THE AREA. SCATTERED
SHOWERS ARE EXPECTED OVER THE SIERRA WITH ISOLATED SHOWERS OVER
PORTIONS OF ESMERALDA...NYE...AND LINCOLN COUNTIES.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 4 AM PDT TUESDAY FOR NVZ019.
AZ...NONE.
CA...WIND ADVISORY UNTIL 4 AM PDT TUESDAY FOR CAZ519-520.
&&

UPDATE...PIERCE
PREV DISCUSSION...JENSEN/HARRISON

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Oct 22, 8:00 PM PST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
900 PM PDT MON OCT 22 2012

CAZ519-520-NVZ019-231100-
EASTERN SIERRA SLOPES-OWENS VALLEY-SPRING MOUNTAINS-
900 PM PDT MON OCT 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TONIGHT

SOUTHWEST TO WEST WIND GUST OF 45 TO 55 MPH POSSIBLE NEAR CANYON
OPENINGS ALONG THE EASTERN SIERRA SLOPES OF INYO COUNTY AS WELL AS
IN THE LEE OF THE SPRING MOUNTAINS. A WIND ADVISORY IS IN EFFECT
UNTIL 4 AM PDT TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOCAL GUSTY WINDS MAY STILL BE SEEN TUESDAY AND WEDNESDAY...HOWEVER
IMPROVING CONDITIONS ARE EXPECTED THROUGH THE END OF THE WEEK AND
INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ521>527-NVZ014>018-020>022-231100-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
900 PM PDT MON OCT 22 2012 /900 PM MST MON OCT 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TONIGHT

NO WEATHER HAZARDS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDS WILL DECREASE TUESDAY AND WEDNESDAY OVER ALL BUT THE
WESTERN MOJAVE DESERT. BREEZY TO WINDY PERIODS WILL OCCUR THURSDAY
AND FRIDAY AS NORTH WINDS DEVELOP BEHIND THE DEPARTING LOW PRESSURE
SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Owens Valley

When
October 22, 10:42 PM PST
Where
Owens Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

This gust occurred 4 miles NW of Independence.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411371.